Pennsylvania, 2012

Damaging Winds in Pennsylvania, September 8, 2012

September 8, 2012 · NWS PBZ · 7 events in 1 county or zone

Isolated convection developed along a cold front moving across the Upper Ohio Valley, causing some damage to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated convection developed along a cold front moving across the Upper Ohio Valley, causing some damage to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 8, 7:52 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 8, 7:52 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
852 AM EDT SAT SEP 8 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE UPPER OHIO VALLEY THIS
MORNING. SHOWERS AND GUSTY WIND WILL ACCOMPANY THE FRONT. NOTICEABLY
COOLER AIR WILL MOVE IN BEHIND THE FRONT, WITH THE RISK FOR
SHOWERS CONTINUING ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A RAPIDLY EASTWARD MOVING COLD FRONT IS CURRENTLY SLICING THROUGH
THE AREA...RUNNING FROM NEW CASTLE TO ZANESVILLE AS OF 845 AM THIS
MORNING. MULTIPLE PRECIPITATION MODES SEEM TO BE ONGOING ACROSS
THE AREA THIS MORNING...WITH THE CONVECTIVE MODE SEEMINGLY THE
DOMINANT ONE AHEAD OF THE SURFACE COLD FRONT. A SECONDARY
MECHANISM SEEMS TO BE ONGOING BEHIND THE FRONT AS IT IS ACTING
LIKE A BIT OF AN ANAFRONT...WHILE MAYBE NOT TECHNICALLY ONE IN
THE SYNOPTIC SENSE OF THE TERM. MORE LIKELY...THE DEVELOPMENT OF
RAINFALL BEHIND THE FRONT IS MORE DUE TO THE FACT THAT THE UPPER
FRONT AND LIFT AHEAD OF A DEEPENING AND STRETCHING PV ANOMALY
SEEMS TO BE CENTERED JUST TO THE WEST OF THE SURFACE COLD FRONT.
AS SUCH...RAINFALL CONTINUES EVEN A FEW COUNTIES BEHIND THE
SURFACE FRONT ITSELF.

WITH THE FRONTAL PASSAGE...TEMPERATURES IN OHIO SEEM TO BE FALLING
ON THE ORDER OF 4-8 DEGREES VIRTUALLY IMMEDIATELY THIS MORNING. AS
SUCH...PROBABLY ROUGHLY 80-90 PERCENT OF THE FORECAST AREA HAS
ALREADY REACHED THEIR MAX TEMPERATURES FOR THE DAY. EVEN AREAS
AHEAD OF THE FRONT SEEM LIKELY TO WET BULB COOL WITH ADDITIONAL
RAINFALL UNTIL THE FRONTAL PASSAGE. AFTER THE PASSAGE...GUSTY
NORTHWEST WINDS WITH A STRONG ISALLOBARIC COMPONENT WILL DRIVE THE
TEMPERATURES WELL BACK INTO THE UPPER 50S TO MID 60S THROUGH THE
REMAINDER OF THE DAY. STRONG PRESSURE RISES COUPLED WITH MOMENTUM
TRANSFER CLOSER TO THE SURFACE WILL LIKELY ALLOW FOR GUSTS IN THE
30-40 MPH RANGE AT TIMES THROUGH THE DAY...PARTICULARLY IN THE
RIDGES BY LATER THIS MORNING AND EARLY AFTERNOON. FRIES

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
FIRST TROUGH AXIS WILL QUICKLY ROTATE TO THE NORTHEAST THIS
EVENING, WITH COOLER AND MUCH DRIER AIR MOVING IN TONIGHT. A
SECOND STRONG SHORTWAVE TROUGH AXIS WILL SPIN THROUGH ON SUNDAY.
WILL NEED TO INCLUDE CHC POPS ON SUNDAY FOR SHOWERS, WITH THE
POSSIBILITY OF STORMS IN THE AFTERNOON.

CLOUD COVER AND SHOWERS WILL KEEP TEMPS WELL BELOW NORMAL ON
SUNDAY.

THE LAST SHORTWAVE TROUGH WILL MOVE THROUGH SUNDAY NIGHT.

EXPECT A NICER END TO THE SHORT TERM WITH DRY CONDITIONS AND PS
SKIES ON MONDAY. THE FLOW WILL REMAIN OUT OF THE N-NW ON MONDAY,
SO ANOTHER DAY OF WELL BELOW NORMAL TEMPS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE PERIOD BEGINS WITH GFS ENSEMBLE/ECMWF AGREEMENT THAT A MID-LEVEL
TROUGH AXIS WILL BE CENTERED ACROSS NEW ENGLAND WITH THE UPPER OHIO
VALLEY IN A NORTHWESTERLY FLOW. THE TROUGH WILL THEN SLOWLY PULL
EASTWARD WITH DRY MID-LEVEL RIDGING BUILDING IN FOR THE REST OF
THE WEEK. THIS WILL ALLOW FOR DRY AND COOL EARLY PART OF THE WEEK
WITH TEMPERATURES 5 TO 10 DEGREES BELOW NORMAL. TEMPERATURES WILL
MODERATE EACH DAY AS THE RIDGE BUILDS IN MID-WEEK AND SLIDES
EASTWARD. THUS, HIGHS ARE FORECAST TO BE AROUND 5 DEGREES ABOVE
NORMAL BY THE END OF THE WEEK.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
CONDITION DETERIORATION IS STILL EXPECTED THIS MRNG AS AMPLIFIED
UPR TROF/STRNG CDFNT MOV ACRS THE UPR OH VALLEY. -SHRA AND
MVFR...TO IFR SC/ST WL SPREAD ACRS AREA TERMINALS IN THE
POST DAWN HRS.

INITIAL WIND GUSTS WITH PASSAGE OF THE ACTUAL CDFNT/PRES SURGE ARE
EXPECTED TO FADE AS THE DAY PROGRESSES. CONDITION IMPROVEMENT IS
ALSO FORECAST DURING THE AFTN AT MOST TAF SITES GIVEN THE PROGGED
DRY ADVECTION. THE EXCEPTIONS LK TO BE FKL AND DUJ WHERE MVFR CIGS
MAY PERSIST IN THE COOLER FLOW OFF THE LAKES.

.OUTLOOK /SATURDAY NIGHT THROUGH TUESDAY/...
MVFR MAY PERSIST INTO TONIGHT OVR NRN PORTS...BUT DRY ADVECTION AND
SUFFICIENTLY BACKED WIND SHOULD SPPRT VFR AT OTHER TERMINALS.  MVFR
SHRA ARE POSSIBLE ON SUNDAY AS A DISTURBANCE MOVS THROUGH THE BASE
OF THE UPR TROF PROJECTED OVR THE REGION.  VFR IS EXPECTED TO RTN
WITH EARLY WORK-WEEK HIGH PRES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 8, 3:39 AM EST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
439 AM EDT SAT SEP 8 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-090845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
439 AM EDT SAT SEP 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 8, 3:47 AM EST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 AM EDT SAT SEP 8 2012

OHZ040-041-049-050-059-PAZ007-008-013-014-020-021-029-WVZ001-002-
080945-
ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-CARROLL OH-
COLUMBIANA OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-LAWRENCE PA-
MERCER PA-VENANGO PA-WASHINGTON PA-
447 AM EDT SAT SEP 8 2012

...SHOWERS AND THUNDERSTORMS WITH POSSIBLE WIND GUSTS WILL AFFECT
BEAVER...BUTLER...COLUMBIANA...EASTERN CARROLL...EASTERN
HARRISON...EXTREME NORTH CENTRAL
BELMONT...HANCOCK...JEFFERSON...LAWRENCE...MERCER...NORTHERN
ALLEGHENY...NORTHERN BROOKE...NORTHWESTERN WASHINGTON AND WESTERN
VENANGO COUNTIES...

AT 442 AM EDT...SHOWERS AND THUNDERSTORMS WERE ALONG A LINE FROM 7
MILES WEST OF YOUNGSTOWN TO 3 MILES NORTH OF NEW ATHENS...MOVING
NORTHEAST AT 50 MPH.

DUE TO HIGH WIND ALOFT...GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH
THIS LINE OF SHOWERS AND STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SALEM...              NEW ATHENS...         MILLPORT...
  MECHANICSTOWN...      KILGORE...            JEWETT...
  GUILFORD LAKE STATE PARK...                 CADIZ...
  BERGHOLZ...           SALINEVILLE...        HOPEDALE...
  LEETONIA...

  THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
  I-279 BETWEEN MILE MARKERS 1 AND 13.
  I-579 BETWEEN MILE MARKERS 0 AND 1.
  I-376 BETWEEN MILE MARKERS 4 AND 81.
  I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 54 AND 136.
  I-76 BETWEEN MILE MARKERS 1 AND 49.
  I-80 BETWEEN MILE MARKERS 0 AND 40.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4162 7975 4044 7981 4016 8103 4091 8097
      4091 8091 4093 8090 4093 8083 4091 8081
      4091 8053 4148 8053 4150 8001 4163 7982

15
Special weather statement, Sep 8, 3:50 AM EST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EDT SAT SEP 8 2012

OHZ049-050-059-069-PAZ021-029-031-073-075-WVZ002>004-012-021-022-
080945-
ALLEGHENY PA-BELMONT OH-BROOKE WV-FAYETTE PA-GREENE PA-HARRISON OH-
JEFFERSON OH-MARION WV-MARSHALL WV-MONONGALIA WV-MONROE OH-OHIO WV-
WASHINGTON PA-WESTMORELAND PA-WETZEL WV-
450 AM EDT SAT SEP 8 2012

...SHOWERS AND THUNDERSTORMS WITH POSSIBLE WIND GUSTS WILL AFFECT
EASTERN BELMONT...EASTERN MONROE...EXTREME SOUTHWESTERN
WESTMORELAND...GREENE...MARION...MARSHALL...OHIO...SOUTH CENTRAL
JEFFERSON...SOUTHEASTERN HARRISON...SOUTHERN ALLEGHENY...SOUTHERN
BROOKE...WASHINGTON...WEST CENTRAL FAYETTE...WESTERN MONONGALIA AND
WETZEL COUNTIES...

AT 447 AM EDT...SHOWERS AND THUNDERSTORMS WERE ALONG A LINE FROM 3
MILES SOUTHEAST OF NEW ATHENS TO 11 MILES SOUTHWEST OF FLY...MOVING
EAST AT 45 TO 50 MPH.

DUE TO HIGH WIND ALOFT...GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH
THIS LINE OF SHOWERS AND STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  BARKCAMP STATE PARK...                      ANTIOCH...
  ALLEDONIA...          BENWOOD...            FLY...
  ROUND BOTTOM...       SAINT CLAIRSVILLE...  CAMERON...
  CLARINGTON...         DILLONVALE...         HANNIBAL...
  POWHATAN POINT...

  THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
  I-470 IN WEST VIRGINIA BETWEEN MILE MARKERS 0 AND 3.
  I-470 IN OHIO BETWEEN MILE MARKERS 0 AND 6.
  ROUTE 43 IN PENNSYLVANIA BETWEEN MILE MARKERS 30 AND 53.
  I-70 IN WEST VIRGINIA BETWEEN MILE MARKERS 0 AND 14.
  I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 40.
  I-70 IN OHIO BETWEEN MILE MARKERS 210 AND 225.
  I-79 IN WEST VIRGINIA BETWEEN MILE MARKERS 141 AND 160.
  I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 49.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3946 8065 3947 8071 3959 8086 3958 8089
      3960 8095 3954 8103 3954 8104 3957 8105
      3958 8114 4017 8101 4042 7981 3952 8000
      3945 8040 3946 8049 3942 8053

15
Special weather statement, Sep 8, 4:48 AM EST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
548 AM EDT SAT SEP 8 2012

PAZ014>016-020>023-029-073-074-081045-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-INDIANA PA-
JEFFERSON PA-WASHINGTON PA-WESTMORELAND PA-WESTMORELAND RIDGES PA-
548 AM EDT SAT SEP 8 2012

...THUNDERSTORMS WITH GUSTY WIND WILL AFFECT
ALLEGHENY...ARMSTRONG...BUTLER...EAST CENTRAL BEAVER...EASTERN
WASHINGTON...NORTHERN WESTMORELAND...SOUTHERN CLARION...WESTERN
INDIANA AND WESTERN JEFFERSON COUNTIES...

AT 544 AM EDT...THUNDERSTORMS WITH GUSTY WIND WERE ALONG A LINE
FROM 4 MILES SOUTH OF MORAINE STATE PARK TO 2 MILES SOUTHEAST OF
WASHINGTON...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  ZELIENOPLE...         WASHINGTON...         SEWICKLEY...
  OAKDALE...            MORAINE STATE PARK... ENTERPRISE...
  CRANBERRY...          CANONSBURG...         EVANS CITY...
  FRANKLIN PARK...      BRIDGEVILLE...        WEXFORD...

  THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
  I-279 BETWEEN MILE MARKERS 1 AND 13.
  I-579 BETWEEN MILE MARKERS 0 AND 1.
  ROUTE 43 IN PENNSYLVANIA BETWEEN MILE MARKERS 39 AND 53.
  I-376 BETWEEN MILE MARKERS 57 AND 84.
  I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 17 AND 32.
  TOLL 66 BETWEEN MILE MARKERS 3 AND 13.
  I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 50 AND 49.
  I-76 BETWEEN MILE MARKERS 24 AND 73.
  I-80 BETWEEN MILE MARKERS 59 AND 81.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4135 7904 4041 7909 4004 8029 4095 8014

15
Special weather statement, Sep 8, 5:08 AM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
608 AM EDT SAT SEP 8 2012

MDZ001-PAZ023-029-031-073>076-WVZ021>023-081100-
FAYETTE PA-FAYETTE RIDGES PA-GARRETT MD-GREENE PA-INDIANA PA-
MARION WV-MONONGALIA WV-PRESTON WV-WASHINGTON PA-WESTMORELAND PA-
WESTMORELAND RIDGES PA-
608 AM EDT SAT SEP 8 2012

...SHOWERS AND THUNDERSTORMS WITH GUSTY WIND WILL AFFECT EASTERN
GREENE...EASTERN MARION...EXTREME SOUTH CENTRAL
INDIANA...FAYETTE...MONONGALIA...NORTHERN PRESTON...NORTHWESTERN
GARRETT...SOUTHEASTERN WASHINGTON AND SOUTHERN WESTMORELAND
COUNTIES...

AT 603 AM EDT...SHOWERS AND THUNDERSTORMS WERE ALONG A LINE FROM 3
MILES SOUTHWEST OF BENTLEYVILLE TO BARRACKVILLE...MOVING NORTHEAST
AT 35 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS LINE OF SHOWERS
AND STORMS...ESPECIALLY AS THE LINE CROSSES THE HIGHER ELEVATIONS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  RIVESVILLE...         MCCURDYVILLE...       GRANT TOWN...
  FAIRMONT...           COLFAX...             BENTONS FERRY...
  BARRACKVILLE...       JEFFERSON BORO...     WINFIELD...
  MOUNT MORRIS...       BENTLEYVILLE...       CASSVILLE...

  THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
  ROUTE 43 IN PENNSYLVANIA BETWEEN MILE MARKERS 1 AND 38.
  I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 33 AND 57.
  I-68 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 32.
  I-68 IN MARYLAND BETWEEN MILE MARKERS 1 AND 13.
  TOLL 66 BETWEEN MILE MARKERS 0 AND 1.
  I-79 IN WEST VIRGINIA BETWEEN MILE MARKERS 131 AND 160.
  I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 11.
  I-76 BETWEEN MILE MARKERS 74 AND 100.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4022 7909 4011 7918 4011 7920 4007 7926
      3990 7940 3986 7941 3982 7936 3979 7936
      3978 7938 3973 7938 3972 7918 3971 7918
      3940 8022 4011 8007 4040 7906

15
Special weather statement, Sep 8, 5:55 AM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
655 AM EDT SAT SEP 8 2012

PAZ009-015-016-022-023-081130-
ARMSTRONG PA-CLARION PA-FOREST PA-INDIANA PA-JEFFERSON PA-
655 AM EDT SAT SEP 8 2012

...SHOWERS AND THUNDERSTORMS WITH GUSTY WIND WILL AFFECT EASTERN
FOREST...JEFFERSON...NORTH CENTRAL INDIANA...NORTHEASTERN ARMSTRONG
AND SOUTHEASTERN CLARION COUNTIES...

AT 650 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 26 MILES
NORTH OF LYNCH TO RURAL VALLEY...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS LINE OF SHOWERS
AND STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  RURAL VALLEY...       REDCLYFFE...          MARIENVILLE...
  SUMMERVILLE...        DAYTON...             LYNCH...
  SMICKSBURG...         CLEAR CREEK STATE PARK...
  DORA...               BROOKVILLE...         BROCKWAY...

  THIS WILL IMPACT THE FOLLOWING HIGHWAY...
  I-80 BETWEEN MILE MARKERS 71 AND 94.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4144 7895 4143 7897 4145 7899 4145 7906
      4142 7906 4141 7909 4136 7909 4135 7905
      4138 7896 4127 7874 4123 7873 4070 7937
      4163 7913 4163 7896
Special weather statement, Sep 8, 9:06 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1006 AM EDT SAT SEP 8 2012

OHZ050-059-068-069-PAZ009-014>016-020>023-029-031-073-075-WVZ002>004-
012-021-022-081500-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CLARION PA-FAYETTE PA-FOREST PA-GREENE PA-INDIANA PA-JEFFERSON PA-
JEFFERSON OH-MARION WV-MARSHALL WV-MONONGALIA WV-MONROE OH-NOBLE OH-
OHIO WV-WASHINGTON PA-WESTMORELAND PA-WETZEL WV-
1006 AM EDT SAT SEP 8 2012

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT ALLEGHENY...
ARMSTRONG...CLARION...EASTERN FOREST...EXTREME EAST CENTRAL BEAVER...
GREENE...INDIANA...JEFFERSON...MARSHALL...MONROE...NORTHWESTERN
FAYETTE...NORTHWESTERN MARION...NORTHWESTERN MONONGALIA...OHIO...
SOUTH CENTRAL JEFFERSON...SOUTHEASTERN BELMONT...SOUTHEASTERN
BUTLER...SOUTHEASTERN NOBLE...SOUTHERN BROOKE...WASHINGTON...
WESTMORELAND AND WETZEL COUNTIES...

AT 959 AM EDT...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
BALLTOWN TO PITTSBURGH INTERNATIONAL AIRPORT TO 12 MILES SOUTH OF
WATERFORD...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS. HEAVY RAIN
WILL CAUSE PONDING AND LOCALLY RUNNING WATER ON ROADS AND QUICKLY
FILL DITCHES AND SMALL STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  WINDSOR HEIGHTS...    WEST LIBERTY...       WARWOOD...
  FRANKLIN...           CLEARVIEW...          BETHANY...
  WEXFORD...            SEWICKLEY...          MOON...
  MARS...               KNOX...               IMPERIAL...

  THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
  ALL OF I-279...I-579...I-470...I-376.
  ALL OF I-70 IN WEST VIRGINIA AND PENNSYLVANIA.
  I-70 IN OHIO BETWEEN MILE MARKERS 219 AND 225.
  ALL OF TOLL 66.
  I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 3 AND 49.
  I-76 BETWEEN MILE MARKERS 29 AND 82.
  I-80 BETWEEN MILE MARKERS 50 AND 96.

EXCESSIVE RUNOFF WILL ELEVATE SMALL STREAMS. PONDING OF WATER CAN BE
EXPECTED IN POOR DRAINAGE AREAS...LOW LYING SPOTS...AND UNDERPASSES.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4112 7880 4085 7880 4022 7943 3942 8054
      3947 8071 3959 8086 3954 8103 3963 8143
      3958 8152 3958 8153 4048 8030 4163 7917
      4163 7896 4144 7895 4145 7906 4136 7909
      4138 7896 4123 7870

FRIES

The radar

The Pittsburgh radar (KPBZ), 25 km away, was scanning. The volume nearest the first event began at 14:29 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegheny

When
September 8, 9:28 AM EST
Where
Allegheny County, 0.68 mi WNW of Longview
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
40.355, -80.031

An NWS survey found several large limbs up to one foot in diameter and several small trees were snapped near Franklin Drive and Connor Road.

Thunderstorm Wind, Allegheny

When
September 8, 9:28 AM EST
Where
Allegheny County, 0.71 mi WNW of Longview
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
40.355, -80.032

A NWS storm survey found snapped large limbs and boughs on hardwoods.

Thunderstorm Wind, Allegheny

When
September 8, 9:29 AM EST
Where
Allegheny County, 0.65 mi S of Longview
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
40.341, -80.022

An NWS survey found a large segment of a tree snapped along Broughton Road.

Thunderstorm Wind, Allegheny

When
September 8, 9:30 AM EST
Where
Allegheny County, 0.15 mi ESE of Longview
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
40.349, -80.017

An NWS survey found a few snapped limbs along baptist Road.

Thunderstorm Wind, Allegheny

When
September 8, 9:30 AM EST
Where
Allegheny County, 0.07 mi ENE of Longview
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
40.350, -80.019

A NWS storm survey found medium and large limbs snapped.

Thunderstorm Wind, Allegheny

When
September 8, 9:36 AM EST
Where
Allegheny County, 0.46 mi E of Rankin
Measured
66 kt (76 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
40.421, -79.871

A NWS storm survey found a snapped power pole and snapped hardwood trees.

Thunderstorm Wind, Allegheny

When
September 8, 9:45 AM EST
Where
Allegheny County, 2.48 mi ENE of Renton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
40.508, -79.684

A NWS storm survey found snapped hardwood trees and limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406675, 407967, 406677, 406679, 407968, 407965, 407966.